Some addictive substances pose more risk of overdose than others. The likelihood of an overdose on Adderall usually depends on the potency and nature of the drug used. The more potent a substance is, the more likely it is to cause an overdose. If you or a loved one is struggling with a substance addiction, it is important to know the dangers of abuse, the symptoms of overdose, and what to do if someone has overdosed.
Dangers of Adderall Use
A prescription medication, Adderall is highly addictive. When ingested, the substance increases serotonin and dopamine activity in the brain, activating its reward center. These changes in dopamine activity alter the ability to experience pleasure without the chemical support of continued amphetamine use, resulting in dependence and higher doses in order to feel the same desired effects.
When Adderall is ingested in excess, the cardiovascular system is put under immense stress as the heart rate rapidly increases along with blood pressure. Overdose fatalities are rare when the prescription guidelines are followed and there is medical supervision from the prescribing physician; however, they are possible. As stated by the Centre for Addiction and Mental Health, overdose can cause seizures, coma, and death due to burst blood vessels in the brain, heart failure, or very high fever.
As a frequently prescribed stimulant, Adderall use exists among all demographics; however, a specific group of individuals is more vulnerable to Adderall misuse than others. According to the U.S. National Institutes National Library of Medicine, misuse of prescription stimulants is most prevalent among undergraduate college students. The nonprescription use of stimulants has increased in this population, to the extent that the misuse of prescription stimulants is second only to marijuana as the most common form of illicit drug use among college students.
Can You Overdose on Adderall?
Yes, you can overdose on Adderall. Fatal overdoses from this prescription drug are rare, but ingesting too much of the substance can cause serious, sometimes irreversible damage.
Symptoms of an Adderall Overdose
There are warning signs to look for if it is suspected that you or someone close is experiencing an Adderall overdose. The signs include:
- Mood swings
Overdose on Adderall and What to do
If someone is experiencing an overdose on Adderall, you must call 911 right away. While you wait for medical assistance, try to keep the individual comfortable and conscious. If the individual begins having a seizure, remove all objects within the immediate area to prevent injury.
Once on the scene, medical professionals may administer emergency medicine to help reverse overdose symptoms. The individual will then be taken to a nearby hospital for treatment and observation. In the event that a person survives an overdose, it is extremely important that they seek professional addiction treatment.
If an Adderall overdose occurs, it is likely that it will happen again if the abuse is left untreated.
Let Us Help
Adderall is an addictive prescription stimulant that can be dangerous if taken in excess. If you or a loved one is struggling with Adderall addiction, we are here to help.
Addiction is a devastating disease and you do not have to fight it alone. The founders of Asheville Recovery Center, as well as many of our addiction therapists, have struggled with addiction and now enjoy life in recovery. They understand the struggles of addiction and how difficult it is to overcome on your own.
At Asheville Recovery Center, treatment specialists have developed a unique, hybrid model of treatment which combines a traditional 12-step program with holistic rehabilitation. A multitude of services, programs, and therapies are offered, including the Partial Hospitalization Program, Residential-style treatment, outpatient rehabilitation, and more.
If you feel that you or a loved one is struggling with substance abuse, our specialists are on standby and ready to help. Call (828) 518-6996 and speak with an addiction expert today so you can take the first step towards a rewarding life of sobriety.